Oncologist says HPV vaccine widely safe, small number related to POTS

News

AUGUSTA, Ga. (WJBF) – We have a follow up to a story we first brought you exclusively on News Channel Wednesday.

An Aiken woman told NewsChannel 6 her daughter was administered the HPV vaccine last year in hopes of preventing cervical cancer.  But she said a few minutes after her 12-year-old received the shot, she fainted and kept fainting and having headaches.  She said that lead to a cardiovascular issue called Postural Orthostatic Tachycardia Syndrome or POTS and she believes the Gardasil shot had something to do with it. We reached out to a Augusta University Assistant Professor in Gynecological Oncology, Dr. Bunja Rungruang, who said the HPV vaccine is felt to be very safe, but it can be associated with fainting.

“The FDA did change the recommendations over the last few years for practitioners once the vaccine is administered to make sure the patient is sitting or lying and then to watch the patient for 15 minutes after.  It’s unusual to continue to have fainting spells after that.  However in very rare cases, you can continue to have these fainting spells which are associated with POTS,” she said.

Rungruang said a case study showed out of 72 million people worldwide, 45 patients had POTS related to the HPV vaccine.  She adds the newer vaccine prevents more than 90 percent of the strains of HPV that can lead to cervical cancer and other types of HPV related cancers.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.